Illinois, 2014

Cold in Illinois, January 23, 2014

January 23, 2014 · NWS PAH · 12 events in 12 counties and zones

Wind chill values dropped to between minus 10 and minus 15 across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The lowest wind chills occurred during the early morning hours.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Wind chill values dropped to between minus 10 and minus 15 across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg and Shawneetown. The lowest wind chills occurred during the early morning hours. At Carbondale, the actual low temperature was 2 degrees above zero. A strong Arctic high pressure system over the Plains states funneled in bitterly cold air on gusty northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 3:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 23, 3:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
337 AM CST Thu Jan 23 2014

.SHORT TERM...(Today and Saturday)
ISSUED AT 336 AM CST THU JAN 23 2014

As a wrn conus mid/upper level ridge persists, and a nrn Canada
vortex continues to spin more less in one place, the train of
arctic air masses will continue across the nation's midsection in
the short term.

The latest blast of frigid air is now coming in on gusty nwrly
winds, the bulk of which will last through the morning hours, thus
a wind chill advisory will remain in effect until noon. The coldest
numbers (-10 and below) will start around sunrise and last through
most of the morning as very cold air pours into the PAH forecast
area. Winds are expected to slack off in the evening, then turn to
the ssw in the wee hours as the sfc ridge axis moves south of the
region. There may be enough wind north of I-64 to achieve -10 wind
chill figures tonight, but barely. Will let the day shift monitor
for possible wind chill advisory issuance for a limited part of
the PAH forecast area for that period. Lows tonight are expected
to be even closer to zero (east of the MS river anyway) than this
morning.

A robust srly flow will kick in Fri and part of Sat ahead of the
next clipper system. This will tend to raise temps and dewpoints,
especially by Sat. Before daybreak Sat, models suggest that there
will be enough moisture available to combine with the clipper's
mid level shrtwv energy to produce some light snowfall possibly
over the nern half of the region, but especially swrn IN and
adjacent parts of sern IL and nrn KY. There, a few tenths of an
inch of snow is possible, and will be blown around by the wind. This
pcpn may linger during the morning, even with temps moving above
freezing.

.LONG TERM...(Saturday Night through Wednesday)
ISSUED AT 336 AM CST THU JAN 23 2014

Fairly high confidence now in the early to mid week forecast period.
Models are fairly consistent now in taking another clipper system
well north of the four state region on Sunday. Yet another arctic
cold front trailing south of the sfc low will swing through the
lower OH Valley late Sunday or Sunday evening.

The cold air digging in on the heels of the front will likely
rival that of the past cold blast. After morning lows in the teens
Monday, temps will likely not go any higher during the day with a
blustery north wind to boot. The cold will really settle in Monday
night. Lows in the single digits seem imminent. In fact, the cold
will remain entrenched across the region, with only slow moderation
through mid week.

&&

.AVIATION...
ISSUED AT 336 AM CST THU JAN 23 2014

VFR conditions expected at KPAH/KCGI through the period. Could see
MVFR cigs at KEVV/KOWB after 00Z, otherwise VFR. Northwest aob 10
knots early will increase to 12-15 knots with gusts up to 25 knots
after 09Z, then back to generally aob 10 knots after 00Z.

&&

.FIRE WEATHER...
ISSUED AT 336 AM CST THU JAN 23 2014

Will likely see an increased fire risk on Friday, mainly in the
srn half of the forecast area. Even though afternoon temperatures
will only be in the 20s, sub zero dewpoints will likely result in
relative humidity values down in the lower to mid 20s. In
addition, south to southwest winds may increase to near 15 MPH,
with higher gusts. 10 hour fuel moisture levels are now mostly
running at or above 10 percent.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY until Noon CST today FOR ILZ075>078-080>094.

MO...WIND CHILL ADVISORY until Noon CST today FOR MOZ076-086-087-100-
     107>112-114.

IN...WIND CHILL ADVISORY until Noon CST today FOR INZ081-082-085>088.

KY...WIND CHILL ADVISORY until Noon CST today FOR KYZ001>022.

&&

SHORT TERM...DB
LONG TERM...GM
AVIATION...jp
FIRE WEATHER...GM
Hazardous weather outlook, Jan 23, 3:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST THU JAN 23 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
358 AM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST ERNINDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT THROUGH NOON TODAY FOR
DANGEROUSLY COLD WIND CHILLS. PLEASE REFER TO THE ADVISORY FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MINOR SNOW EVENT IS EXPECTED FRIDAY NIGHT...MAINLY OVER
SOUTHWESTERN INDIANA AND ADJACENT PARTS OF SOUTHEASTERN ILLINOIS
AND NORTHERN KENTUCKY. A DUSTING TO A HALF INCH OF SNOWFALL IS
POSSIBLE THERE. BLOWING SNOW IS POSSIBLE...ESPECIALLY BEFORE
SUNRISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
FRIDAY NIGHT ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jefferson

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Cold/Wind Chill, Franklin

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wayne

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Cold/Wind Chill, Edwards

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wabash

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hamilton

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Cold/Wind Chill, White

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williamson

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Cold/Wind Chill, Saline

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallatin

When
January 23, 4:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488961, 488962, 488963, 488964, 488965, 488966, 488967, 488968, 488969, 488970, 488971, 488972.